Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 71, NWS Cheyenne, WY

June 23, 2009Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 23, 2009, 1:59 AM MDT for Dawes County, Nebraska. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2009, 1:59 AM MDT (07:59 UTC)
Expired
Jun 23, 2009, 2:15 AM MDT
In force
16 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 147 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3887 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 230759
SVRCYS
NEC045-230815-
/O.NEW.KCYS.SV.W.0071.090623T0759Z-090623T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
159 AM MDT TUE JUN 23 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 215 AM MDT

* AT 157 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ISINGLASS BUTTES...OR NEAR CHADRON...AND MOVING NORTHEAST AT 40    
  MPH. A GUST TO 65 MPH WAS REPORTED AT THE CHADRON AIRPORT AT 153   
  AM.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHEASTERN DAWES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4268 10276 4267 10290 4299 10325 4299 10279
TIME...MOT...LOC 0759Z 237DEG 34KT 4287 10292

$$
1 follow-up statement
000 
WWUS55 KCYS 230817
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
217 AM MDT TUE JUN 23 2009

NEC045-230826-
/O.EXP.KCYS.SV.W.0071.000000T0000Z-090623T0815Z/
DAWES NE-
217 AM MDT TUE JUN 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY
EXPIRED AT 215 AM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.  A GUST TO 65 MPH OCCURRED AT THE CHADRON AIRPORT AROUND 152 
AM.  NO OTHER REPORTS OF SEVERE WEATHER FROM THIS STORM HAVE BEEN 
RECEIVED AS OF 215 AM.

LAT...LON 4268 10276 4267 10290 4299 10325 4299 10279
TIME...MOT...LOC 0759Z 237DEG 34KT 4287 10292

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:33 PM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 22, 9:33 PM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
933 PM MDT MON JUN 22 2009

.UPDATE...TONIGHT...
MODELS SHOWED CONVECTIVE DEVELOPMENT ALONG A BOUNDARY FROM
NORTHEAST TO SOUTHWEST FROM EAST OF CHEYENNE TO NEAR ROCKY
MOUNTAIN NATIONAL PARK THIS EVENING...AND THIS CONVECTION HAS
DEVELOPED. STRONGEST CONVECTION HAS REMAINED SOUTH OF THE STATE
LINE THIS EVENING WHERE THE LOW-LEVEL CONVERGENCE AND INSTABILITY
ARE MAXIMIZED. HAVE INCREASED PRECIPITATION CHANCES AS THESE
STORMS WILL MOVE NORTHEAST AND INTO THE NEBRASKA PANHANDLE
OVERNIGHT...AND ADDED MENTION OF GUSTY WINDS AND SMALL HAIL.
BELIEVE SEVERE POTENTIAL SHOULD DECREASE WITH THE LOSS OF DAYTIME
HEATING AND LESS INSTABILITY PRESENT IN SOUTHEAST WYOMING. ENOUGH
INSTABILITY PRESENT IN EASTERN LARAMIE COUNTY AND NORTH TO NEAR
SCOTTSBLUFF TO SUPPORT CONTINUED CONVECTION THOUGH...SO SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT. INHERITED
TEMPERATURES AND WINDS WERE ON TRACK SO HAVE ONLY MADE MINOR
ADJUSTMENTS BASED ON CURRENT TRENDS.

&&

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
MODELS IN PRETTY GOOD AGREEMENT NOW WITH THE ECMWF MORE IN LINE
WITH YESTERDAYS GFS SOLUTION IN OPENING/KICKING OUT UPPER LOW OFF
THE SRN CAL COAST THURSDAY AND MERGING IT WITH A SHORTWAVE THAT
WILL THEN CROSS THIS REGION FRIDAY. MONSOONAL-LIKE PATTERN AHEAD
OF THE UPPER SYSTEMS WILL ADVECT MOISTURE OVER THE CWA THURSDAY
AND FRIDAY KEEPING CHANCES FOR MAINLY AFTERNOON AND EVENING
CONVECTION. OVER THE WEEKEND INTO EARLY NEXT WEEK WARM AND MAINLY
DRY CONDITIONS LOOK IN THE OFFING AS EXITING UPPER SYSTEM LATE
FRIDAY SWEEPS OUT MUCH OF THE MOISTURE WITH SFC HIGH SETTLING OVER
THE CWA. SOME HINT OF BETTER RETURN OF MOISTURE MONDAY BUT WILL
WAIT FOR CONSISTENCY.

&&

.AVIATION...
MAINLY VFR THRU MIDDAY TUE AS DRY SW FLOW SPREADS OVER THE
REGION...WITH ONLY A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE TONIGHT.
SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REGION TUESDAY
AFTERNOON. MVFR CEILINGS AND VISIBILITIES ALONG WITH MODERATE
TURBULENCE SHOULD BE EXPECTED WITH THE STRONGER THUNDERSTORMS
THROUGH TUESDAY NIGHT...PARTICULARLY OVER THE LARAMIE RANGE AND
AREAS TO THE EAST.

&&

.FIRE WEATHER...
TEMPS WILL CONTINUE AT NEAR OR SLIGHTLY ABOVE NORMAL LEVELS THRU
THE WEEK. A WEAK COOL FRONT WILL MOVE THROUGH THE REGION FROM THE
N/NE LATE TONIGHT WHICH WILL SHIFT WINDS TO THE NORTH AND DECREASE
TEMPERATURES A FEW DEGREES FROM TODAY. A CHANCE OF LATE DAY STORMS
RETURNS FOR TUE AND BEYOND... BUT WILL OVERALL BE A DRIER PATTERN
THAN RECENT WEEKS. AS A RESULT...FUELS WILL START TO SLOWLY DRY AS
THE MORE SUMMER LIKE PATTERN BEGINS TO TAKE OVER. MINIMUM RHS WILL
DROP INTO THE TEENS AND 20S MAINLY IN THE WEST ON TUE AND
WED...WITH WED BEING THE DRIER DAY. WINDS WILL BE BREEZY DURING
THE AFTERNOON HOURS OVER THE MOUNTAIN REGIONS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...CARPENTER
LONG TERM...RE
Hazardous weather outlook, Jun 23, 12:04 AM MDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1204 AM MDT TUE JUN 23 2009

NEZ001>003-019>021-054-055-WYZ059>070-240615-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1204 AM MDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

AREAS OF THUNDERSTORMS WITH HEAVY RAINFALL...LARGE HAIL AND STRONG
WINDS WILL CONTINUE TO BE POSSIBLE OVERNIGHT EAST OF THE LARAMIE
RANGE IN SOUTHEAST WYOMING. STORMS FORMING IN SOUTHEAST WYOMING
WILL SLOWLY MOVE NORTHEAST INTO THE NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY IN THE LATE AFTERNOON AND EVENING...A FEW STORMS COULD
BECOME QUITE STRONG ESPECIALLY IN THE SOUTHERN HALF OF THE
PANHANDLE. FOR WEDNESDAY THRU SUNDAY...THERE IS A CHANCE FOR LATE
DAY THUNDERSTORMS JUST ABOUT EACH DAY...WITH PERHAPS THE FEWEST
NUMBER OF STORMS DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OBSERVED...ALONG WITH
STRONG WIND OR RAINFALL AMOUNTS OVERNIGHT AND AGAIN TUESDAY
AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

CARPENTER

In the hours before

Special weather statement, Jun 22, 10:18 PM MDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1018 PM MDT MON JUN 22 2009

NEZ020-054-WYZ069-070-230530-
BANNER-CHEYENNE FOOTHILLS-KIMBALL-PINE BLUFFS-
1018 PM MDT MON JUN 22 2009

...STRONG THUNDERSTORMS IN FAR SOUTHEAST WYOMING AND THE SOUTHWEST
PART OF THE PANHANDLE THROUGH 1130 PM...

AT 1015 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
BAND OF MODERATE TO STRONG THUNDERSTORMS FROM ABOUT 10 MILES SOUTH
OF CHEYENNE NORTHEAST TO JUST SOUTH OF ALBIN.  THE STORMS WERE
MOVING NORTHEAST AT 15 TO 20 MPH.

HEAVY RAIN...SMALL HAIL AND LOTS OF LIGHTNING WILL OCCUR AS THESE
STORMS MOVE THROUGH EASTERN LARAMIE COUNTY WYOMING INTO SOUTHWEST
BANNER AND NORTHWEST KIMBALL COUNTIES NEBRASKA THROUGH 1130 PM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 358 AND
402.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 10.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND
18.
Special weather statement, Jun 23, 12:46 AM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1246 AM MDT TUE JUN 23 2009

NEZ020-054-WYZ069-070-230745-
BANNER-CHEYENNE FOOTHILLS-KIMBALL-PINE BLUFFS-
1246 AM MDT TUE JUN 23 2009

...STRONG THUNDERSTORMS UNTIL 145 AM ACROSS SOUTHEASTERN
LARAMIE...SOUTHWESTERN BANNER AND WESTERN KIMBALL COUNTIES...

AT 1243 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CARPENTER...OR 20 MILES EAST OF
CHEYENNE...MOVING NORTHEAST AT 15 TO 20 MPH.  SMALL HAIL AND BRIEF
HEAVY RAIN IS EXPECTED WITH THIS STORM AS IT MOVES ACROSS EASTERN
LARAMIE COUNTY INTO WESTERN KIMBALL COUNTY NEBRASKA.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 379 AND
402.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND
14.
Local storm report, Jun 23, 12:52 AM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1252 AM MDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     HAIL             2 W DIX                 41.23N 103.52W
06/23/2009  E1.00 INCH       KIMBALL            NE   TRAINED SPOTTER

            ALSO HAD HEAVY RAIN AND WIND GUSTS ESTIMATED TO 50 MPH

&&

JLH
Special weather statement, Jun 23, 1:07 AM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
107 AM MDT TUE JUN 23 2009

NEZ001-002-WYZ060-068-230800-
DAWES-GOSHEN-NIOBRARA-SIOUX-
107 AM MDT TUE JUN 23 2009

...STRONG THUNDERSTORMS WILL ROAM ACROSS EAST CENTRAL WYOMING INTO
THE NORTHERN PART OF THE PANHANDLE THROUGH 2 AM...

AT 104 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
COUPLE OF STRONG THUNDERSTORMS.  ONE WAS LOCATED 10 MILES SOUTHWEST
OF RAWHIDE BUTTES IN NORTHWEST GOSHEN COUNTY...OR 23 MILES SOUTH OF
LUSK...MOVING NORTHEAST AT 25 MPH.  ANOTHER STORM WAS LOCATED NEAR
HARRISON IN NORTHERN SIOUX COUNTY.

THESE STORMS WERE MOVING NORTHEAST AT 20 TO 25 MPH...AND WILL BE
CAPABLE OF SMALL HAIL AND WINDS AROUND 50 MPH AS THEY MOVE ACROSS
NORTHERN GOSHEN COUNTY WYOMING...AND NORTHERN SIOUX AND WESTERN
DAWES COUNTIES NEBRASKA THROUGH 2 AM.
Local storm report, Jun 23, 1:34 AM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
134 AM MDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 AM     TSTM WND GST     BRIDGEPORT              41.67N 103.10W
06/23/2009  M44 MPH          MORRILL            NE   TRAINED SPOTTER

0119 AM     TSTM WND GST     SIDNEY                  41.13N 102.97W
06/23/2009  M52 MPH          CHEYENNE           NE   ASOS

0119 AM     TSTM WND GST     7 NW GURLEY             41.39N 103.07W
06/23/2009  E60 MPH          CHEYENNE           NE   TRAINED SPOTTER

            ALSO HAS HEAVY RAIN AND PEA SIZE HAIL

0119 AM     TSTM WND DMG     BRIDGEPORT              41.67N 103.10W
06/23/2009                   MORRILL            NE   PUBLIC

            2-3 INCH BRANCH DOWNED BY ESTIMATED 60 MPH WIND GUST

0105 AM     HAIL             BRIDGEPORT              41.67N 103.10W
06/23/2009  E0.25 INCH       MORRILL            NE   TRAINED SPOTTER

0124 AM     TSTM WND GST     ALLIANCE                42.10N 102.87W
06/23/2009  E62 MPH          BOX BUTTE          NE   ASOS

0126 AM     TSTM WND DMG     ALLIANCE                42.10N 102.87W
06/23/2009                   BOX BUTTE          NE   TRAINED SPOTTER

            SEVERAL SMALL 1-2 INCH BRANCHES DOWN BY EST. G60 MPH WIND

&&

JLH
Local storm report, Jun 23, 1:34 AM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
134 AM MDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     TSTM WND GST     BRIDGEPORT              41.67N 103.10W
06/23/2009  M44 MPH          MORRILL            NE   TRAINED SPOTTER

1250 AM     TSTM WND GST     SIDNEY                  41.13N 102.97W
06/23/2009  M52 MPH          CHEYENNE           NE   ASOS

1255 AM     TSTM WND GST     7 NW GURLEY             41.39N 103.07W
06/23/2009  E60 MPH          CHEYENNE           NE   TRAINED SPOTTER

            ALSO HAS HEAVY RAIN AND PEA SIZE HAIL

1256 AM     TSTM WND DMG     BRIDGEPORT              41.67N 103.10W
06/23/2009                   MORRILL            NE   PUBLIC

            2-3 INCH BRANCH DOWNED BY ESTIMATED 60 MPH WIND GUST

0105 AM     HAIL             BRIDGEPORT              41.67N 103.10W
06/23/2009  E0.25 INCH       MORRILL            NE   TRAINED SPOTTER

0124 AM     TSTM WND GST     ALLIANCE                42.10N 102.87W
06/23/2009  E62 MPH          BOX BUTTE          NE   ASOS

0126 AM     TSTM WND DMG     ALLIANCE                42.10N 102.87W
06/23/2009                   BOX BUTTE          NE   TRAINED SPOTTER

            SEVERAL SMALL 1-2 INCH BRANCHES DOWN BY EST. G60 MPH WIND

&&

CORRECTED TIMES OF TOP FOUR ENTRIES

JLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:56 PM MDTSevere Thunderstorm WarningCYSSioux49 min
Jun 22, 10:24 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux37 min
Jun 22, 11:37 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball38 min
Jun 23, 12:15 AM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill45 min
Jun 23, 12:42 AM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff63 min
Jun 23, 12:54 AM MDTSevere Thunderstorm WarningCYSBox Butte, Cheyenne, Morrill66 min
Jun 23, 1:28 AM MDTAreal Flood AdvisoryCYSBanner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more3 hr
Jun 23, 5:26 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux64 min
Jun 23, 5:43 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.